Hail, Park
- When
- July 5, 2:15 PM MST
- Where
- Park County, 6.43 mi ESE of Pitchfork
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 44.076, -108.955
Nickel sized hail was reported near Sunshine Reservoir.
A moist and unstable airmass and an upper level disturbance brought a third straight day of thunderstorms to western and central Wyoming. The strongest thunderstorm formed over the Absaroka Range and become severe as it moved east across the Big Horn Basin and into Johnson County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A moist and unstable airmass and an upper level disturbance brought a third straight day of thunderstorms to western and central Wyoming. The strongest thunderstorm formed over the Absaroka Range and become severe as it moved east across the Big Horn Basin and into Johnson County. There were numerous reports of large hail in a swath from near Barnum to Midwest with the largest stones being ping pong ball sized in Midwest. The storm also brought wind gusts up to 60 mph. In addition, a wind gust from a collapsing thunderstorm in Sublette County produced a 59 mph wind gust at the Big Piney Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 5, 12:59 PM MST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 159 PM MDT FRI JUL 5 2013 .SHORT TERM...TONIGHT AND SATURDAY ANOTHER ACTIVE THUNDERSTORM PERIOD AS UNUSUALLY MOIST ATMOSPHERE REMAINS OVER THE AREA COMBINED WITH SEVERAL WEAK DISTURBANCES AND NOW A SERIES OF JET STREAKS. HARD TO PINPOINT ANY DISTURBANCES TO DIRECTLY AFFECT OUR AREA THROUGH THIS AFTERNOON EXCEPT POSSIBLY THE FAR NORTH...AND NW...BUT THINGS GET MORE INTERESTING TONIGHT AND SATURDAY MORNING. TODAY WILL STILL BE VERY ACTIVE WITH SURFACE DEW POINTS IN THE 50S ACROSS THE LOWER ELEVATIONS AND 40S IN THE HIGH COUNTRY. ALTHOUGH THESE WILL MIX OUT ACROSS THE CENTRAL AND SWRN AREAS DURING THE AFTERNOON A GOOD 10 DEGREES. WEAK SURFACE BOUNDARY MAY PROVIDE SOME LOW LEVEL CONVERGENCE ACROSS THE NERN THIRD. TONIGHT A DISTURBANCE OVER NERN NV MOVES INTO THE SW ABOUT THE SAME TIME THAT A JET STREAK IS EXPECTED TO PROVIDE SOME RIGHT ENTRANCE REGION JET STREAK DYNAMICS. THIS FORCING THEN LIFTS INTO CENTRAL WYOMING AROUND 12Z SATURDAY WHICH WOULD PROVIDE FOR MORNING THUNDERSTORMS ACROSS THIS AREA. SOME OF THESE NOCTURNAL INTO SATURDAY MORNING STORMS COULD BE QUITE STRONG TO POTENTIALLY EVEN SEVERE. SATURDAY LOOKS TO BE ANOTHER ACTIVE AFTERNOON AND EVENING ALSO WITH GOOD INSTABILITY AND HIGH PW'S. ADJUSTED SOUNDINGS INDICATE CAPES OF AT LEAST 500-1000 J/KG WITH MUCH HIGHER CAPES WHERE DEW POINTS CAN STAY IN THE 50S ACROSS THE LOWER ELEVATIONS. .LONG TERM..SATURDAY NIGHT THROUGH FRIDAY CONVECTION WILL STILL BE ONGOING SATURDAY NIGHT AS AN UPPER LEVEL DISTURBANCE SHIFTS EAST...TAKING THE FOCUS OF THE SHOWERS AND THUNDERSTORMS WITH IT. UNSETTLED SOUTHWEST FLOW REMAINS THROUGH THE WEEKEND AND INTO NEXT WEEK. THE MODELS ATTEMPT TO DRY THE MID LEVELS WEDNESDAY AND THURSDAY WITH A LESS CHANCE OF SHOWERS AND STORMS AS THE RIDGE TRIES TO MIGRATE NORTH AND PLACE THE REGION ENTIRELY UNDER ITS HOT DRY INFLUENCE. NEXT FRIDAY LOOK MORE MOIST FOR AN INCREASED CHANCE OF SHOWERS/STORMS AS THE RIDGE AXIS SHIFTS EAST. TEMPERATURES WILL REMAIN SUMMER-LIKE WITH 80S TO MID 90S FOR THE BASINS...80S FOR THE FAR WEST VALLEYS AND 65-75 MOUNTAINS. .AVIATION.../00Z ISSUANCE/ ACTIVE SHOWER AND THUNDERSTORM PERIOD ACROSS THE ENTIRE AREA THROUGH THE WEEKEND. EVEN THE NIGHTTIME AND MORNING PERIODS WILL SEE AT LEAST ISOLATED THUNDERSTORMS WITH SCATTERED TO NUMEROUS STORMS IN THE AFTERNOON AND EVENING. ALL TERMINALS COULD BE IMPACTED AT ONE TIME OR ANOTHER. THE PEAK PERIODS WILL BE DURING THE AFTERNOON AND EVENING BUT ANY PERIOD COULD BE IMPACTED BY A THUNDERSTORM. .FIRE WEATHER... AN ACTIVE PERIOD OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND ACROSS THE AREA. THE PEAK PERIOD FOR STORMS WILL BE IN THE AFTERNOON AND EVENING BUT SOME THUNDERSTORMS WILL BE POSSIBLE DURING THE OVERNIGHT AND MORNING HOURS THROUGH THE WEEKEND. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SKRBAC LONG TERM...ALLEN AVIATION...SKRBAC FIRE WEATHER...SKRBAC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 400 AM MDT FRI JUL 5 2013 WYZ001>020-022>030-061200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 400 AM MDT FRI JUL 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS. SOME STORMS COULD BE SEVERE IN THE AFTERNOON AND EVENING...ESPECIALLY ACROSS THE NORTH...WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY THROUGH TUESDAY...ISOLATED TO SCATTERED THUNDERSTORMS. SOME STORMS COULD BE STRONG IN THE AFTERNOON AND EVENING. WEDNESDAY AND THURSDAY...ISOLATED THUNDERSTORMS EACH AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND OVER 40 MPH AND ANY SIZED HAIL...THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 155 PM MDT FRI JUL 5 2013 WYZ003-004-052045- CODY FOOTHILLS WY-NORTH BIG HORN BASIN WY- 155 PM MDT FRI JUL 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BIG HORN COUNTY IN NORTH CENTRAL WYOMING...AND NORTHEASTERN PARK COUNTY IN NORTHWEST WYOMING UNTIL 245 PM MDT... AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELK BASIN TO POWELL...AND MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. THESE STORMS WILL BE NEAR... PARK COUNTY FAIRGROUNDS AROUND 200 PM MDT. U.S. HWY 14A MILE MARKER 30 AND GARLAND AROUND 210 PM MDT. FRANNIE AND DEAVER AROUND 220 PM MDT. U.S. HWY 14A MILE MARKER 40 AND BYRON AROUND 230 PM MDT. HWY 310/789 MILE MARKER 240 AND COWLEY AROUND 235 PM MDT. U.S. HWY 14A MILE MARKER 50...CROOKED CREEK NATURAL AREA...HWY 310/789 MILE MARKER 230 AND LOVELL AROUND 245 PM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4469 10820 4467 10890 4500 10897 4500 10827 TIME...MOT...LOC 1955Z 258DEG 22KT 4498 10883 4478 10879 SKRBAC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 226 PM MDT FRI JUL 5 2013 WYZ001-002-052230- ABSAROKA MOUNTAINS-YELLOWSTONE NATIONAL PARK- 226 PM MDT FRI JUL 5 2013 THUNDERSTORMS WILL CONTINUE TO RUMBLE EAST ACROSS THE NORTH PART OF YELLOWSTONE NATIONAL PARK AND THE NORTH END OF THE ABSAROKA RANGE THE REMAINDER OF THE AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE DANGEROUS LIGHTNING...SMALL HAIL...GUSTY WIND TO 40 MPH AND BRIEF HEAVY RAIN. AN ISOLATED STRONGER STORM IS POSSIBLE THIS AFTERNOON AND EVENING. STAY TUNED FOR STATEMENTS FROM THE NATIONAL WEATHER SERVICE THE REMAINDER OF THE DAY. SKRBAC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 237 PM MDT FRI JUL 5 2013 WYZ017-052115- WIND RIVER BASIN WY- 237 PM MDT FRI JUL 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 315 PM MDT... AT 233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RIVERTON...MOVING EAST AT 30 MPH. SMALL PEA SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... GAS HILLS RD MILE MARKER 10 AROUND 255 PM MDT. GAS HILLS RD MILE MARKER 20 AROUND 310 PM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4314 10774 4289 10777 4297 10849 4315 10847 TIME...MOT...LOC 2037Z 274DEG 25KT 4305 10835 SKRBAC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 253 PM MDT FRI JUL 5 2013 WYZ003-004-006-052145- CODY FOOTHILLS WY-NORTH BIG HORN BASIN WY-SOUTHEAST BIG HORN BASIN WY- 253 PM MDT FRI JUL 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BIG HORN AND NORTHWESTERN WASHAKIE COUNTIES IN NORTH CENTRAL WYOMING...AND SOUTHEASTERN PARK COUNTY IN NORTHWEST WYOMING UNTIL 345 PM MDT... AT 249 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR STATE HWY 120 MILE MARKER 60...OR NEAR MEETEETSE...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... RURAL SOUTHEASTERN PARK COUNTY THROUGH 345 PM MDT RURAL SOUTHWESTERN BIG HORN COUNTY THROUGH 345 PM MDT RURAL NORTHWESTERN WASHAKIE COUNTY THROUGH 345 PM MDT BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4433 10826 4409 10826 4411 10889 4429 10890 TIME...MOT...LOC 2054Z 269DEG 19KT 4420 10876 SKRBAC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 256 PM MDT FRI JUL 5 2013 WYZ002-003-005>007-052145- ABSAROKA MOUNTAINS WY-CODY FOOTHILLS WY-OWL CREEK AND BRIDGER MOUNTAINS WY-SOUTHEAST BIG HORN BASIN WY-SOUTHWEST BIG HORN BASIN WY- 256 PM MDT FRI JUL 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN WASHAKIE... NORTHERN HOT SPRINGS AND SOUTHEASTERN PARK COUNTIES UNTIL 345 PM MDT... AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PITCHFORK...OR 12 MILES SOUTHWEST OF MEETEETSE...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... GOOSEBERRY CREEK AND STATE HWY 120 MILE MARKER 40 AROUND 340 PM MDT. HWY JCT 431 AND 120 AND STATE HWY 431 MILE MARKER 30 AROUND 345 PM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4414 10852 4389 10854 4396 10918 4414 10917 TIME...MOT...LOC 2056Z 274DEG 20KT 4405 10905 SKRBAC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
303 PM MDT FRI JUL 5 2013
WYZ004-008-052130-
BIGHORN MOUNTAINS WEST WY-NORTH BIG HORN BASIN WY-
303 PM MDT FRI JUL 5 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BIG HORN COUNTY IN NORTH
CENTRAL WYOMING UNTIL 330 PM MDT...
AT 259 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR U.S. HWY 14A MILE MARKER 60...OR 12 MILES
EAST OF LOVELL...MOVING EAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
THIS STORM WILL BE NEAR...
U.S. HWY 14A MILE MARKER 70 AROUND 315 PM MDT.
MEDICINE WHEEL AROUND 320 PM MDT.
U.S. HWY 14A MILE MARKER 80 AROUND 330 PM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4487 10785 4482 10781 4480 10782 4477 10775
4473 10773 4471 10769 4470 10768 4470 10824
4488 10825 4491 10785
TIME...MOT...LOC 2103Z 267DEG 28KT 4479 10812
SKRBACThe Riverton/Lander radar (KRIW), 119 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
7 thunderstorm wind, 6 hail, 1 flash flood. Local standard time, as filed.
Nickel sized hail was reported near Sunshine Reservoir.
Wind gusts estimated at 60 mph combined with one-half inch diameter hail to devastate barley and corn fields in northern Washakie County. There were a few cottonwood trees downed by the wind, one of which fell across State Highway 433. The same thunderstorm caused one irrigation ditch to fill quickly and produce minor flooding of a nearby road.
The Hot Springs County emergency manager reported a 60 mph wind gust at Kirby.
Penny to nickel sized hail was reported in Kirby.
Wind gusts estimated at 75 to 80 mph blew down several trees along the Bar C Ranch Road from Barnum to the Bar C Ranch.
Penny sized hail was reported at a ranch south of Barnum.
Heavy rainfall estimated by radar to be 1 to 1.5 inches in less than 30 minutes inundated areas south of Barnum and into northern Natrona County. Blue Creek was flooded as were Poker Creek and some smaller streams feeding the Middle Fork of the Powder River. Several corrals were lost and damage was done to at least one out-building. One observer said it was the worst flooding they had seen in 27 years at their residence. Bar C Gap ran 6 to 7 feet deep and Bar C Ranch Road was covered with mud and debris.
Another hard hit area centered on Willow Creek and nearby drainages along the TTT-Lone Bear Road and West Willow Creek Road. Water was running over the roads in more than one location.
Five large cottonwood trees were toppled and limbs up to one foot in diameter were ripped to the ground by wind gusts estimated up to 80 mph. At a ranch along West Willow Creek Road, one large feeding shed was gradually torn apart by the wind while another was rolled.
Trained spotters reported one inch diameter hail.
Wind gusts estimated at 60 mph broke seven-inch diameter branches from trees. A combination of the wind and quarter sized hail stripped leaves from some smaller trees.
Trained spotters reported quarter sized hail from Midwest to Edgerton.
Wind gusts of 60 mph were estimated by a trained spotter in Midwest. The wind blew down one wall of a wooden garage in town.
Law enforcement reported ping pong ball sized hail in Midwest.
The ASOS at Big Piney-Marbleton Airport recorded an outflow thunderstorm wind gust from the northwest that measured 59 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451732, 458183, 451734, 451733, 458146, 451735, 458165, 458147, 453394, 453395, 453392, 453393, 456264, 453409.